Lightning, Fairfield
- When
- July 23, 8:36 PM EST
- Where
- Fairfield County, 0.52 mi E of Bethel
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -73.410
Lightning strike caused a small electrical fire in a home in Bethel, CT.
A slow moving cold front in a warm and humid air mass triggered strong to severe thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A slow moving cold front in a warm and humid air mass triggered strong to severe thunderstorms across Southern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 7:11 PM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 811 PM EDT Thu Jul 23 2020 .SYNOPSIS... A cold front will approach tonight and dissipate near or just south of Long Island on Friday. High pressure will build in on Saturday, and eventually move offshore Saturday night into Sunday. This high will gradually weaken with a series of surface troughs moving across early in the week, followed by a cold front on Wednesday. High pressure will then slowly build from the west on Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Severe Thunderstorm Watch 396 remains in effect for Northeast NJ, NYC, Lower Hudson Valley, Nassau County NY, and SW CT, with the exception of SE CT and Suffolk County NY. The watch is in effect until 10 PM. We find ourselves in a similar environment to last evening, highly unstable and weakly sheared. Thus far, scattered convection across the Lower Hudson Valley, southern CT, and parts of Northeast NJ has remained below severe levels. Cells on radar have reached max reflectivity near the 20kft mark mostly and then they weaken. Instability will be on a slight downward trend with temperatures decreasing with loss of diurnal heating. Mesoscale convective models still show convection developing in and around NYC early to mid evening. Convection could still intensify as another convective line and its associated outflow boundary move southward into the region this evening from the north, enhancing low level convergence. Adjusted POPs for radar trends, with most convective activity expected between 8PM and midnight and then mostly south of Long Island thereafter. A pre-frontal trough across the region will be the surface trigger, while aloft we have an amplifying shortwave trough dropping across northern New York state this evening and across northern New England overnight. MLCAPE over 2000 J/KG support a mainly pulse severe event with a wet microburst potential. Once again, shear is marginal and whether or not a multicell convective event can cluster and organize a long-lived cold pool like last night seems less likely. Still though, the instability supports a few strong and/or severe thunderstorms. Strongest convection likely wanes late this evening, but with the cold front working across the area and the RRQ of an upper jet providing additional lift, the worked over airmass will still support scattered convection overnight. It will remain warm and muggy with dew points and lows in the 70s. Lows will be about 5 to 8 degrees above normal. There remains a moderate rip current risk at the Atlantic facing beaches due to a lingering SE swell and building S wind waves. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Scattered convection will likely linger into the morning hours, mainly along the coast as the cold front works just south of Long Island. The latter of which dissipates with a weak return flow setting up in the afternoon. Enough dry air should work in to dry out the interior, but widely scattered convection will still be possible along the coast through the day. It will remain warm and muggy, but heat indices will be below heat advisory criteria. In addition, there should be a fair amount of cloud cover at the coast. High pressure builds in from the NW Friday night with clear skies and light and variable winds. Lows will still be a several degrees above normal with slightly less humid conditions. There will be combination of factors that result in the rip current risk being moderate for ocean beaches on Friday. Wind direction is going to be significantly different from the swell direction. The swells will be out of the south and southeast. There has been several days of onshore flow leading to lingering southerly well. Surf height is forecast to be 2-3 ft. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pressure will build in from the west on Saturday. Airmass will still be very warm but slightly less humid with dewpoints more in the mid 60s to near 70. This high pressure area though will weaken a little and move offshore Saturday night into Sunday. This will become a Western Atlantic based high with generally more southwest low level flow veering to more westerly mid level flow for the end of the weekend and into early next week. 850mb levels from various numerical weather prediction models show temperatures getting to around 18 to 20 degrees C Sunday and Monday as well as Tuesday. This overall weather pattern with offshore high pressure at the surface and ridging aloft will setup another warm up with an accompanying increase in humidity as well. More SW low level flow with advect in a more humid and warmer airmass. Quite a few locations could very well have another heat wave Saturday and through Tuesday. Highs forecast trend from mid 80s to near 90 Saturday to upper 80s to low 90s Sunday, low to mid 90s Monday, upper 80s to low 90s Tuesday. Forecast grids for max heat index have a large part of the area in the mid 90s to near 100 for Sunday, Monday and Tuesday. The more significant change as shown by the numerical weather prediction models arrives for the middle of next week when an upper level trough moves farther southward into the Northeast. The trough remains for next Thursday as well. Forecast highs for Wednesday and Thursday of next week are more in the mid to upper 80s. Weekend overall looks to remain dry. Slight chance POPs are in the forecast for Monday into Monday evening. The highest chances for showers and thunderstorms for the long term period will be Tuesday into Tuesday night with the hot and humid airmass in place ahead of an approaching cold front. The instability and high precipitable water will allow for thunderstorms to potentially be strong with heavy downpours. There is a low risk of rip current development at the Atlantic Ocean beaches on Saturday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A cold front will approach tonight, then slowly move through late tonight. VFR tonight, with tstms over the mid Hudson Valley and northern CT weakening as they approach KGON. Chances for any showers with the front low for the most part, though did hang onto idea of TEMPO MVFR conds with cold fropa. Slight chance of a shower/tstm should continue into the afternoon from the NYC metros/east. Winds tonight veer WSW to WNW overnight, then shift N-NE with frontal passage toward daybreak. SE-S late day coastal sea breezes possible. .OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY... .Friday night through Monday...Mainly VFR. .Tuesday...Chance afternoon showers/tstms with MVFR of lower conds. && .MARINE... A cold front approaches tonight and moves over the waters late tonight into Friday morning, then dissipates over or just south of the waters. This may build seas to 3 to 4 ft late tonight into Friday in a strengthened SW flow. Seas then subside later Friday into Friday night in a weak flow. Much of the marine long term period (Saturday through Tuesday Night) will be below SCA. The only potential exceptions would be for gusts up to 25 kt late Sunday afternoon into early Sunday evening for NY Harbor and parts of the ocean waters as well as for seas near 5 ft Monday night on the outer ocean waters east of Fire Island Inlet. && .HYDROLOGY... Showers/tstms with heavy rain still possible this evening across parts of southern CT, mainly the interior, lending to a general minor poor drainage flood threat. Heavy rain and minor flooding also possible with thunderstorms Tuesday into Tuesday night. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JM/DW NEAR TERM...JM/DW SHORT TERM...DW LONG TERM...JM AVIATION...Goodman MARINE...JM/DW HYDROLOGY...JM/DW EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 709 PM EDT Thu Jul 23 2020 CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-242315- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 709 PM EDT Thu Jul 23 2020 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. CTZ007-008-011-012-NYZ078>081-242315- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk- 709 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are possible this evening, with the primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. ANZ330-340-345-350-353-355-242315- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 709 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are possible this evening, with the primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. ANZ335-338-242315- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 709 PM EDT Thu Jul 23 2020 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service New York NY
403 PM EDT Thu Jul 23 2020
NYZ067-232045-
Orange-
403 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...
At 403 PM EDT, a strong thunderstorm was located near Unionville, or
near Port Jervis, moving southeast at 15 mph.
Locations impacted include...
Middletown, Warwick, Chester, Florida and Unionville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7466 4136 7421 4120 7437 4136 7469
4137 7469 4139 7472
TIME...MOT...LOC 2003Z 292DEG 14KT 4134 7460
DJSpecial Weather Statement National Weather Service New York NY 518 PM EDT Thu Jul 23 2020 CTZ005-009-NYZ070-232200- Northern Fairfield-Southern Fairfield-Northern Westchester- 518 PM EDT Thu Jul 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND NORTHERN WESTCHESTER COUNTIES... At 518 PM EDT, a strong thunderstorm was located over Bedford, or near Mount Kisco, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bridgeport, Stamford, Norwalk, New Canaan, Mount Kisco, Fairfield, Greenwich, Stratford, Trumbull, Westport, Ridgefield, Monroe, Wilton, Bedford and Weston. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for southern Connecticut...and southeastern New York. LAT...LON 4111 7377 4124 7373 4134 7322 4117 7314 TIME...MOT...LOC 2118Z 254DEG 28KT 4119 7364 JM
Special Weather Statement
National Weather Service New York NY
814 PM EDT Thu Jul 23 2020
CTZ007-008-240100-
Northern New London-Northern Middlesex-
814 PM EDT Thu Jul 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...
At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bolton to near Southington. Movement
was southeast at 30 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Middletown, Colchester, East Hampton, Hartford, Cromwell, Portland,
East Haddam, Haddam, Lebanon, Middlefield, Sprague, Lake
Pocotopaug--East Hampton, Franklin, Moodus and Higganum.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4171 7224 4166 7216 4165 7206 4145 7251
4156 7275 4159 7275 4161 7272 4163 7271
4164 7263 4163 7262 4165 7250 4158 7247
4160 7241 4159 7239 4160 7238 4160 7234
4161 7233 4164 7233 4167 7227 4169 7227
TIME...MOT...LOC 0014Z 295DEG 26KT 4179 7246 4162 7284
JMSpecial Weather Statement
National Weather Service New York NY
822 PM EDT Thu Jul 23 2020
CTZ005-240100-
Northern Fairfield-
822 PM EDT Thu Jul 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHERN
FAIRFIELD COUNTY CONNECTICUT...
At 821 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Litchfield to Highland. Movement was
southeast at 30 mph.
Winds in excess of 35 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sherman.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
Fairfield and New Haven counties in Connecticut.
LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
4164 7349 4163 7350 4159 7348 4159 7352
4167 7352
TIME...MOT...LOC 0021Z 294DEG 27KT 4172 7318 4173 7397
JMSpecial Weather Statement
National Weather Service New York NY
839 PM EDT Thu Jul 23 2020
CTZ005-009-240115-
Northern Fairfield-Southern Fairfield-
839 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD COUNTY...
At 839 PM EDT, a strong thunderstorm was located over Weston, or 9
miles northeast of New Canaan, moving east at 25 mph.
Winds in excess of 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bridgeport, Shelton, Fairfield, Stratford, Trumbull, Westport,
Ridgefield, Monroe, Wilton, Weston, Redding, Bridgeport--Stamford,
Georgetown and Easton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
parts of southern Connecticut...and southeastern New York.
LAT...LON 4128 7308 4127 7309 4116 7317 4121 7349
4122 7348 4125 7351 4132 7343
TIME...MOT...LOC 0039Z 277DEG 21KT 4124 7337
JMThe Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning strike caused a small electrical fire in a home in Bethel, CT.
Trees down near Turkey Hill in Orange, CT. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909302, 909319.